Kansas, 2010

Flash Flood in Kansas, July 16 to 17, 2010

July 16 to 17, 2010 · NWS SGF · 1 event in 1 county or zone

Scattered thunderstorms developed in a very moist summer time air mass. Slow storm movement resulted in areas of very heavy rainfall and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed in a very moist summer time air mass. Slow storm movement resulted in areas of very heavy rainfall and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 6:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 16, 6:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT FRI JUL 16 2010

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

SCATTERED PULSE TYPE THUNDERSTORMS ARE CONTINUING TO DEVELOP IN AN
UNSTABLE ATMOSPHERE ACROSS SOUTHERN MISSOURI EARLY THIS EVENING.
THESE STORMS ARE CONTINUING TO DEVELOP ON OUTFLOW BOUNDARIES FROM
PREVIOUS STORMS. EXPECTED THIS TO CONTINUE FOR THE NEXT HOUR OR
SO. THIS ACTIVITY SHOULD THEN BEGIN TO DISSIPATE SHORTLY AFTER
SUNSET. THE ATMOSPHERE REMAINS VERY UNSTABLE AND UNCAPPED AS
AROUND 3000 J/KG MLCAPE IS IN PLACE ACROSS THE AREA. DRY AIR IN
THE MID LEVELS HAS WORKED INTO THE AREA. THIS DRIER AIR ALOFT AND
THE UNSTABLE AIRMASS WILL CONTINUE TO LEAD TO A SEVERE WIND RISK
WITH THE STRONGER STORMS THROUGH SUNSET. THEN AGAIN THESE STORMS
SHOULD BEGIN TO DISSIPATE.

LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING RISK WILL ALSO
BE POSSIBLE WITH THE STRONGER STORMS...DUE TO THE SLOW MOVEMENT
EXPECTED WITH THIS ACTIVITY.

WISE

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH THUNDERSTORM
CHANCES THIS AFTERNOON AND EARLY EVENING...THEN ATTENTION TURNS TO
CONTINUED HOT CONDITIONS INTO NEXT WEEK.

CURRENTLY...THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS
OF SOUTHEASTERN KANSAS...SOUTHERN MISSOURI INTO NORTHERN ARKANSAS
THIS AFTERNOON. WIND FIELDS ARE REALLY WEAK ACROSS THE AREA SO
THESE STORMS ARE PULSE IN NATURE. DRIER AIR IN THE MID LEVELS IS
SPREADING SOUTH INTO THE NORTHERN CWA...SO EXPECT THE BETTER
POTENTIAL FOR THESE PULSE THUNDERSTORMS TO BE ACROSS THE SOUTHERN
CWA FOR THE REST OF THIS AFTERNOON INTO THE EARLY EVENING HOURS.
THESE STORMS WILL HAVE LITTLE MOVEMENT TO THEM DUE TO THE WEAK
WIND FIELDS. WITH THE DRIER AIR WORKING IN...THE PRECIPITABLE
WATER VALUES ARE A LITTLE LOWER THAN THE PAST COUPLE DAYS...SO
RAINFALL RATES MAY NOT BE AS HIGH AS THEY WERE WITH THE STORMS
YESTERDAY. NEVER THE LESS...WITH THE SLOW MOVEMENT THERE WILL
REMAIN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THIS
ACTIVITY. THERE WILL ALSO BE A LIMITED SEVERE WIND RISK WITH THE
STRONGER STORMS BUT MUCH OF THIS ACTIVITY SHOULD REMAIN BELOW
SEVERE LIMITS. FREEZING LEVELS REMAIN ON THE HIGH SIDE AND WITH
THE LACK OF WIND SHEAR THE HAIL RISK WITH THESE STORMS IS ON THE
LOW SIDE. THESE STORMS WILL WEAKEN THIS EVENING AFTER SUNSET AS
INSTABILITY DECREASES WITH THE LOSS OF DAY TIME HEATING.

THE DRIER AIR IN THE MIDDLE LEVELS WILL SPREAD OVER THE ENTIRE
AREA TOMORROW AND SHOULD LIMIT THE PULSE STORM POTENTIAL ACROSS
THE AREA ON SATURDAY...DESPITE THE CONTINUED HOT AND MUGGY
CONDITIONS AT THE SURFACE. AN UPPER LEVEL RIDGE WILL BEGIN TO PUSH
INTO THE AREA THIS WEEKEND WHICH WILL CONTINUE THE HOT AND MUGGY
CONDITIONS ACROSS THE AREA. TEMPERATURES WILL WARM INTO THE LOW TO
MID 90S EACH AFTERNOON WITH DEWPOINTS IN THE LOW TO MID 70S. AS A
RESULT HEAT INDEX VALUES ARE LIKELY TO WARM AROUND 105 ACROSS THE
THE ENTIRE AREA SATURDAY AFTERNOON.

THE WARM CONDITIONS WILL CONTINUE INTO SUNDAY...HOWEVER SLIGHTLY
COOLER DEWPOINTS MAY KNOCK DOWN THE HEAT INDEX VALUES A FEW DEGREES.
ALSO AN UPPER LEVEL SHORTWAVE IS EXPECTED TO PUSH ACROSS THE
NORTHERN PLAINS AND SEND A FRONT SOUTH TOWARDS THE AREA. THE FRONT
AND CONVECTION THAT IS EXPECTED TO DEVELOP ALONG IT...ARE EXPECTED
TO REMAIN NORTH OF THE AREA THROUGH MUCH OF THE DAY SUNDAY.
HOWEVER...CLOUD COVER FROM THE CONVECTION TO THE NORTH MAY SPREAD
INTO THE AREA LIMITING HIGHS A FEW DEGREES. WITH UNCERTAINTY IN
SUNDAY MEETING HEAT ADVISORY CRITERIA...WILL HOLD OFF AND JUST
ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA FOR SATURDAY WITH THIS
PACKAGE. THE ADVISORY MAY NEED TO BE EXTENDED INTO SUNDAY ACROSS
PORTIONS OF THE AREA IN LATER PACKAGES.

EXPECT MUCH OF THE ACTIVITY WITH THE ABOVE MENTIONED SHORTWAVE
AND FRONT TO REMAIN NORTH OF THE AREA SUNDAY EVENING INTO MONDAY.
HOWEVER...CHANCES FOR CONVECTION WILL LIKELY SPREAD SOUTH INTO THE
AREA WITH THE BETTER CHANCES ACROSS CENTRAL MISSOURI. UPPER LEVEL
RIDGING WILL BUILD BACK OVER THE REGION THROUGH MUCH OF NEXT WEEK
WITH HOT AND DRY CONDITIONS EXPECTED TO CONTINUE.

WISE

&&

.AVIATION...

FOR 00Z...SCATTERED THUNDERSTORMS EARLY THIS EVENING WILL BE THE
PRIMARY AVIATION HAZARD IN THIS TAF PACKAGE. THIS ACTIVITY AT 00Z
IS IN THE VICINITY OF THE KSGF SITE WITH NOTHING IN THE IMMEDIATE
AREAS OF THE KJLN AND KBBG TAF SITES AT 00Z. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE THROUGH 02Z AND COULD
AFFECT THE KJLN AND KBBG SITES...HOWEVER CONFIDENCE IS TOO LOW TO
INCLUDE IN THOSE TAFS AT THIS TIME. STRONG AND ERRATIC WINDS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS. MVFR FOG WILL BE POSSIBLE AT THE
TAF SITES EARLY SATURDAY MORNING.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 16, 5:22 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT FRI JUL 16 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
622 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND RISK FOR GUSTS GREATER THAN 60 MPH.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT
  PORTIONS OF SOUTHWESTERN MISSOURI EARLY THIS EVENING...WITH THE
  BEST CHANCES ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. A
  FEW STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
  60 MPH. LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
  ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT EXPECTED WITH THESE
  STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES CAN BE
  EXPECTED THROUGH NEXT THURSDAY WITH WARM SOUTHERLY WINDS AND
  UPPER LEVEL RIDGING REGAINING CONTROL.

  A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY...WITH
  THE BEST CHANCES ACROSS CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jul 16, 4:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT FRI JUL 16 2010

MOZ093-094-102-103-162245-
LAWRENCE MO-STONE MO-NEWTON MO-BARRY MO-
503 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ALERT FOR BARRY...NORTHEASTERN NEWTON...
SOUTHERN LAWRENCE AND WESTERN STONE COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF FREISTATT...OR 5 MILES NORTH
OF MONETT...MOVING NORTHEAST AT 15 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA...CRANE...MONETT...MOUNT VERNON...
PIERCE CITY...PURDY AND VERONA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TABLE ROCK
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 47 WILL ALSO BE
IMPACTED BY THIS STORM.

BOXELL
Local storm report, Jul 16, 4:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
07/16/2010                   GREENE             MO   EMERGENCY MNGR

            STREET FLOODING WAS REPORTED ACROSS SEVERAL STREETS IN
            SOUTHERN AND SOUTHEASTERN SPRINGFIELD.

&&

WISE
Local storm report, Jul 16, 4:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
07/16/2010                   GREENE             MO   NWS EMPLOYEE

            FASSNIGHT CREEK IN SPRINGFIELD IS REPORTED TO BE OUT OF
            ITS BANKS AND FLOODING NEAR BY STREETS.

&&

WISE
Local storm report, Jul 16, 4:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/16/2010                   NEWTON             MO   LAW ENFORCEMENT

            MAJOR STREET FLOODING IN NEOSHO WASHING AWAY CARS.

&&

LINDENBERG
Special weather statement, Jul 16, 4:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT FRI JUL 16 2010

KSZ101-MOZ088-093-101-162345-
CHEROKEE KS-JASPER MO-NEWTON MO-MCDONALD MO-
551 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ALERT FOR NEWTON...SOUTHEASTERN CHEROKEE...
SOUTHWESTERN JASPER AND WESTERN MCDONALD COUNTIES UNTIL 645 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR RACINE...OR 11 MILES WEST OF
NEOSHO...MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

IN ADDITION TO WINDS TO 50 MPH...VERY HEAVY RAIN WILL BE POSSIBLE
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE ANDERSON...BAXTER SPRINGS...DIAMOND...
DUQUESNE...GALENA...GOODMAN...GRANBY...IRON GATES...JOPLIN...
LANAGAN...LEAWOOD...NEOSHO...NOEL...PINEVILLE...SAGINAW...SENECA...
SHOAL CREEK DRIVE AND SILVER CREEK.

INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 11 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NEWTON...SOUTHEASTERN CHEROKEE...SOUTHWESTERN JASPER AND
WESTERN MCDONALD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

BOXELL
Special weather statement, Jul 16, 5:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT FRI JUL 16 2010

MOZ090-091-095-170030-
GREENE MO-WEBSTER MO-CHRISTIAN MO-
655 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CHRISTIAN...
SOUTHEASTERN GREENE AND SOUTHERN WEBSTER COUNTIES UNTIL 730 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 12 MILES SOUTHEAST OF
STRAFFORD...MOVING EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DIGGINS...FORDLAND AND ROGERSVILLE.

BOXELL

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
July 16, 6:00 PM CST to July 17, 12:00 AM CST
Where
Cherokee County, 0.55 mi W of Melrose to 5.63 mi SW of Melrose
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.030, -94.960

Road flooding occurred in some areas in the southern part of the county, mainly south of Highway 166.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248397.